Alert archive / Maine / High Wind Watches in 2008

High Wind Watch 13, NWS Caribou, ME

December 24, 2008Hancock County, Washington County, Maine

NWS Caribou, ME issued this high wind watch at Dec 24, 2008, 4:23 AM EST for Hancock County, Washington County, Maine. It took effect at Dec 24, 2008, 10:00 PM EST. It was in force for .

The area

The counties it named.

The facts

Issued
Dec 24, 2008, 4:23 AM EST (09:23 UTC)
In effect from
Dec 24, 2008, 10:00 PM EST
Expired
Dec 24, 2008, 3:55 PM EST
In force
Issued by
NWS Caribou, ME

Counties Hancock County, ME, Washington County, ME

The radar

The Caribou radar (KCBW), 142 km from the middle of the area, began a volume at 09:23 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Gray, ME (KGYX), launched 00:00Z, 9.4 hours before the alert went out and 205 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Gray, ME at 00:00Z on 2008-12-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Gray, ME at 00:00Z on 2008-12-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 127 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1522 m above ground
0-6 km bulk shear
72 kt
0-1 km storm-relative helicity
127 m²/s²
0-3 km storm-relative helicity
245 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWUS71 KCAR 240923
NPWCAR

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE CARIBOU ME
423 AM EST WED DEC 24 2008

...STRONG WINDS POSSIBLE TONIGHT...

.INTENSE LOW PRESSURE TRACKING WEST OF NEW ENGLAND WILL PRODUCE
STRONG WINDS ACROSS DOWNEAST COASTAL AREAS TONIGHT.

MEZ029-030-241730-
/O.NEW.KCAR.HW.A.0013.081225T0300Z-081225T1200Z/
COASTAL HANCOCK-COASTAL WASHINGTON-
INCLUDING THE CITIES OF...ELLSWORTH...BAR HARBOR...BLUE HILL...
EASTPORT...MACHIAS...CHERRYFIELD
423 AM EST WED DEC 24 2008

...HIGH WIND WATCH IN EFFECT FROM THIS EVENING THROUGH THURSDAY
MORNING...

THE NATIONAL WEATHER SERVICE IN CARIBOU HAS ISSUED A HIGH WIND
WATCH...WHICH IS IN EFFECT FROM THIS EVENING THROUGH THURSDAY
MORNING. 

SUSTAINED SOUTHWEST WINDS OF 30 TO 40 MPH WITH GUSTS UP TO 60 MPH
ARE POSSIBLE ACROSS THE WATCH AREA TONIGHT.

A HIGH WIND WATCH MEANS THERE IS THE POTENTIAL FOR A HAZARDOUS
HIGH WIND EVENT. SUSTAINED WINDS OF AT LEAST 40 MPH...OR GUSTS OF
58 MPH OR STRONGER MAY OCCUR. CONTINUE TO MONITOR THE LATEST
FORECASTS.

$$

MIGNONE
2 follow-up statements
000 
WWUS71 KCAR 241531
NPWCAR

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE CARIBOU ME
1031 AM EST WED DEC 24 2008

...STRONG WINDS POSSIBLE TONIGHT...

.INTENSE LOW PRESSURE TRACKING WEST OF NEW ENGLAND WILL PRODUCE
STRONG WINDS ACROSS DOWNEAST COASTAL AREAS TONIGHT.

MEZ029-030-242200-
/O.CON.KCAR.HW.A.0013.081225T0300Z-081225T1200Z/
COASTAL HANCOCK-COASTAL WASHINGTON-
INCLUDING THE CITIES OF...ELLSWORTH...BAR HARBOR...BLUE HILL...
EASTPORT...MACHIAS...CHERRYFIELD
1031 AM EST WED DEC 24 2008

...HIGH WIND WATCH REMAINS IN EFFECT FROM 10 PM EST THIS EVENING
THROUGH THURSDAY MORNING...

A HIGH WIND WATCH REMAINS IN EFFECT FROM 10 PM EST THIS EVENING
THROUGH THURSDAY MORNING. 

SUSTAINED SOUTHWEST WINDS OF 30 TO 40 MPH WITH GUSTS UP TO 60 MPH
ARE POSSIBLE ACROSS THE WATCH AREA TONIGHT.

A HIGH WIND WATCH MEANS THERE IS THE POTENTIAL FOR A HAZARDOUS
HIGH WIND EVENT. SUSTAINED WINDS OF AT LEAST 40 MPH...OR GUSTS OF
58 MPH OR STRONGER MAY OCCUR. CONTINUE TO MONITOR THE LATEST
FORECASTS.

$$
000 
WWUS71 KCAR 242055
NPWCAR

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE CARIBOU ME
355 PM EST WED DEC 24 2008

...STRONG WINDS POSSIBLE TONIGHT...

.INTENSE LOW PRESSURE TRACKING NORTH OF NEW ENGLAND WILL PRODUCE
STRONG WINDS ACROSS DOWNEAST COASTAL AREAS LATE TONIGHT AND THEN
TO ALL OF THE REGION BEHIND THE COLD FRONT MOST OF CHRISTMAS DAY.

MEZ029-030-250500-
/O.UPG.KCAR.HW.A.0013.081225T0300Z-081225T1200Z/
/O.NEW.KCAR.HW.W.0011.081225T0500Z-081225T2100Z/
COASTAL HANCOCK-COASTAL WASHINGTON-
INCLUDING THE CITIES OF...ELLSWORTH...BAR HARBOR...BLUE HILL...
EASTPORT...MACHIAS...CHERRYFIELD
355 PM EST WED DEC 24 2008

...HIGH WIND WARNING IN EFFECT FROM MIDNIGHT TONIGHT TO 4 PM EST
THURSDAY...

THE NATIONAL WEATHER SERVICE IN CARIBOU HAS ISSUED A HIGH WIND
WARNING...WHICH IS IN EFFECT FROM MIDNIGHT TONIGHT TO 4 PM EST
THURSDAY. THE HIGH WIND WATCH IS NO LONGER IN EFFECT. 

SUSTAINED SOUTHWEST WINDS OF 25 TO 35 MPH WITH GUSTS UP TO 60 MPH
ARE EXPECTED LATE TONIGHT...ESPECIALLY ALONG THE IMMEDIATE COAST
AND HIGHER TERRAIN. WINDS WILL CONTINUE AT THESE SPEEDS AS THE
DIRECTION SHIFTS TO THE WEST BEHIND THE COLD FRONT THURSDAY
MORNING. WIND SPEEDS WILL BEGIN TO DIMINISH LATE CHRISTMAS AFTERNOON.

THIS STORM WILL HAVE A MODERATE IMPACT ON THE WARNING AREA.
PREPARE FOR THE LIKELIHOOD OF SOME WIND DAMAGE WITH LARGE BRANCHES
AND TREES BLOWN DOWN. MINOR STRUCTURAL DAMAGE TO BUILDINGS IS
POSSIBLE...SUCH AS SHINGLES OR SIDING TORN OFF BUILDINGS.
SIGNIFICANT POWER OUTAGES ARE LIKELY. BLOWN DOWN DEBRIS MAY BLOCK
SOME ROADWAYS.

PLEASE REPORT HIGH WIND SPEEDS OR ANY WIND DAMAGE TO THE NATIONAL
WEATHER SERVICE BY CALLING TOLL FREE...877-633-6772. STAY TUNED
TO NOAA WEATHER RADIO...YOUR LOCAL MEDIA...OR GO TO
WWW.WEATHER.GOV/CAR FOR FURTHER UPDATES ON THIS WEATHER
SITUATION.

$$

MEZ001>006-010-011-015>017-031-032-250500-
/O.NEW.KCAR.WI.Y.0029.081225T1200Z-081225T2100Z/
NORTHWEST AROOSTOOK-NORTHEAST AROOSTOOK-NORTHERN SOMERSET-
NORTHERN PISCATAQUIS-NORTHERN PENOBSCOT-SOUTHEAST AROOSTOOK-
CENTRAL PISCATAQUIS-CENTRAL PENOBSCOT-SOUTHERN PENOBSCOT-
INTERIOR HANCOCK-CENTRAL WASHINGTON-SOUTHERN PISCATAQUIS-
NORTHERN WASHINGTON-
INCLUDING THE CITIES OF...ALLAGASH...CLAYTON LAKE...MADAWASKA...
FORT KENT...FRENCHVILLE...PRESQUE ISLE...CARIBOU...VAN BUREN...
MARS HILL...BAKER LAKE...BILLY-JACK DEPOT...BAXTER ST PARK...
CHAMBERLAIN LAKE...CHURCHILL DAM...MOUNT KATAHDIN...MILLINOCKET...
EAST MILLINOCKET...PATTEN...MEDWAY...HOULTON...HODGDON...
SHERMAN...SMYRNA MILLS...GREENVILLE...MONSON...BLANCHARD...
LINCOLN...HOWLAND...SPRINGFIELD...BANGOR...BREWER...ORONO...
OLD TOWN...AMHERST...AURORA...DEDHAM...EASTBROOK...GREAT POND...
ORLAND...DEBLOIS...GRAND LAKE STREAM...MEDDYBEMPS...PEMBROKE...
PERRY...PRINCETON...DOVER-FOXCROFT...MILO...GUILFORD...DANFORTH...
VANCEBORO...TOPSFIELD
355 PM EST WED DEC 24 2008

...WIND ADVISORY IN EFFECT FROM 7 AM TO 4 PM EST THURSDAY...

THE NATIONAL WEATHER SERVICE IN CARIBOU HAS ISSUED A WIND
ADVISORY...WHICH IS IN EFFECT FROM 7 AM TO 4 PM EST THURSDAY. 

STRONG WEST WINDS BEHIND A COLD FRONT EARLY CHRISTMAS MORNING WILL
INCREASE TO 20 TO 30 MPH WITH GUSTS UP TO 50 MPH...ESPECIALLY
ACROSS HIGHER TERRAIN. WINDS WILL BEGIN TO DIMINISH LATE CHRISTMAS
AFTERNOON.

PREPARE FOR THE POSSIBILITY OF MINOR WIND DAMAGE. AND LOOSE OBJECTS.
OLDER AND WEAKER TREES MAY BE BLOWN DOWN. ISOLATED POWER OUTAGES
ARE POSSIBLE.

PLEASE REPORT HIGH WIND SPEEDS OR ANY WIND DAMAGE TO THE NATIONAL
WEATHER SERVICE BY CALLING TOLL FREE...877-633-6772. STAY TUNED
TO NOAA WEATHER RADIO...YOUR LOCAL MEDIA...OR GO TO WWW.WEATHER.GOV/CAR
FOR FURTHER UPDATES ON THIS WEATHER SITUATION.

$$

VJN

What forecasters said that day

The local office's own words before this high wind watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Caribou, ME wrote its last area forecast discussion before this high wind watch went out at Dec 23, 4:00 PM EST, 12 hours 23 minutes earlier.

Area forecast discussion, Dec 23, 4:00 PM EST, 12 hours 23 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CARIBOU ME
400 PM EST TUE DEC 23 2008

.SYNOPSIS...
HIGH PRESSURE WILL SLIDE SOUTH OF THE AREA TONIGHT AS MOISTURE
CIRCULATING AROUND THE HIGH MOVES INTO THE REGION. LOW PRESSURE
WILL APPROACH ON WEDNESDAY AND TRACK ACROSS NORTHERN MAINE WEDNESDAY
EVENING. THE LOW WILL MOVE AWAY TO THE NORTHEAST ON CHRISTMAS DAY
AS COLD HIGH PRESSURE BUILDS BACK INTO THE AREA.
&&

.NEAR TERM /THROUGH WEDNESDAY/...
MODELS ARE STILL IN VERY GOOD AGREEMENT WITH THE ONSET OF LGT SNFL
TO THE REGION VERY LATE TNGT ACROSS NRN AREAS AND ERLY MORN ACROSS
DOWNEAST AREAS. PRECIP SHOULD REMAIN LGT SN INTO THE MORN HRS WED...
THEN ENOUGH MID/LOW LVL WARM ADVCN ADVANCES NWRD INTO DOWNEAST
AREAS TO CHG SN TO FZL RAIN AND SLEET DURING THE AFT...AND EVEN
ALL RN OVR COASTAL AREAS BY WED EVE. DUE TO THE CVRG OF THIS EVENT
OVR 2 PERIODS WITH RELATIVELY LGT SNFL...WITH A VERY LATE ONSET
TIME TNGT...AND THAT THE ADVENT OF ANY FZRA/PL WILL NOT BE UNTIL
THE AFT HRS WED...WE HELD OFF ON ISSUING WINTER WX ADVS THIS
UPDATE...BUT THEY ARE LIKELY TO BE ISSUED FOR WED INTO WED
NGT...SPCLY NRN/CNTRL ZONES BY THE ERLY MORN FCST UPDATE.
&&

.SHORT TERM /WEDNESDAY NIGHT THROUGH FRIDAY/...
LOW PRESSURE APPROACHING FROM THE WEST WILL SPREAD LIGHT SNOW
ACROSS NORTHERN AREAS CHRISTMAS EVE AS A MIXTURE OF SLEET AND
FREEZING RAIN MOVES INTO CENTRAL AREAS...AND LIGHT RAIN DOWNEAST.
SLEET AND FREEZING RAIN IS THEN EXPECTED TO ADVANCE NORTH TOWARD
MIDNIGHT AS THE LOW PULLS WARMER AIR NORTHWARD. FAR NORTHERN MAINE
INCLUDING THE SAINT JOHN VALLEY MAY GET A COUPLE INCHES OF SNOW
BEFORE THE CHANGE OVER WITH LIGHTER AMOUNTS FURTHER SOUTH. DRIER
AIR SURGING INTO THE SYSTEM SHOULD END PRECIPITATION SOON AFTER
MIDNIGHT ACROSS DOWNEAST AREAS AND OVER NORTHERN AREAS LATER AT
NIGHT. A BRIEF CHANGE TO SNOW SHOWERS IS POSSIBLE ACROSS THE FAR
NORTH TOWARD MORNING AS THE SYSTEMS MOVES AWAY. COLD HIGH PRESSURE
WILL THEN FOLLOW THURSDAY INTO FRIDAY.
&&

.LONG TERM /FRIDAY NIGHT THROUGH TUESDAY/...
COLD HIGH PRESSURE OVER THE AREA FRIDAY NIGHT WILL BRING A CALM
AND VERY COLD HIGH. HIGH CLOUDS WILL INCREASE LATE AT NIGHT IN
RESPONSE TO WARM ADVECTION CIRCULATING AROUND THE HIGH AS IT MOVES
EAST. MOISTURE AHEAD OF A STORM SYSTEM LIFTING WELL TO OUR WEST
ON SATURDAY WILL THEN BRING SNOW...CHANGING TO A PERIOD OF SLEET
AND FREEZING RAIN ON SATURDAY BEFORE CHANGING TO ALL RAIN AND FOG
SATURDAY NIGHT. WARM AIR SURGING NORTH FROM THE ATLANTIC WILL LIKELY
RAISE ALL AREAS ABOVE FREEZING EARLY SUNDAY MORNING WITH SHOWERS
BEFORE A COLD FRONT RUSHES THROUGH A BRINGS A RETURN TO COLDER
CONDITIONS LATE SUNDAY. COLD HIGH PRESSURE SHOULD THEN DOMINATE
INTO EARLY NEXT WEEK.
&&

.AVIATION /18Z TUESDAY THROUGH SUNDAY/...
VFR CONDITIONS THIS EVE WILL TRANSITION TO MVFR IN SN LATE TNGT
SPCLY NRN TAF SITES...AND THEN TO IFR ALL TAF SITES IN SN BY
MIDDAY WED. IFR CONDITIONS IN LOW CLOUDS AND PRECIPITATION
WEDNESDAY NIGHT SHOULD GIVE WAY TO VFR CONDITIONS THURSDAY THROUGH
SATURDAY MORNING. IFR CONDITIONS ARE THEN EXPECTED AGAIN SATURDAY
AFTERNOON INTO SUNDAY IN LOW CLOUDS AND A MIX OF PRECIPITATION
CHANGING TO RAIN.
&&

.MARINE...
INITIALLY...WE KEEP THE SCA FOR SEAS GOING THRU THE EVE WITH BUOY
OBS SHOWING WV HTS DIMINISHING SLOWER THEN PROGGED BY WW3 GUIDANCE...
BUT WE ARE STILL XPCTG A SHORT BREAK OF BELOW SCA SEAS LATE TNGT
BEFORE BOTH WINDS AND SEAS BEGIN RE-BUILDING ON WED WITH THE LLVL
SRLY RETURN FLOW. THE INCREASE OF BOTH SEAS AND WVS THRU SCA RANGE
ON WED SHOULD BE COVERED BY THE UPGRADE OF THE GALE WATCH TO GALE
WARNING FOR THE SAT NGT AND SUN PDS ANTICIPATED WITH THE FCST
UPDATE LATE TNGT.

A GALE WATCH IS UP FOR STRONG SOUTHWESTERLY WINDS WEDNESDAY NIGHT
BECOMING WESTERLY ON THURSDAY AS LOW PRESSURE TRACKS ACROSS
NORTHERN MAINE. A STRONG SCA OR GALE WILL LIKELY BE NEEDED AGAIN
LATE IN THE WEEKEND IN RESPONSE TO ANOTHER STRONG STORM PASSING
WELL NORTH OF THE AREA.
&&

.CAR WATCHES/WARNINGS/ADVISORIES...
ME...NONE.
MARINE...GALE WATCH FROM WEDNESDAY EVENING THROUGH THURSDAY EVENING FOR
     ANZ050>052.
     SMALL CRAFT ADVISORY FOR HAZARDOUS SEAS UNTIL 4 PM EST THIS
     AFTERNOON FOR ANZ050-051.

&&

NEAR TERM...VJN
SHORT TERM...BLOOMER
LONG TERM...BLOOMER
AVIATION...VJN
MARINE...VJN/BLOOMER
Hazardous weather outlook, Dec 23, 2:48 PM EST, 13 hours 35 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CARIBOU ME
248 PM EST TUE DEC 23 2008

MEZ001>006-010-011-015>017-029>032-242000-
NORTHWEST AROOSTOOK-NORTHEAST AROOSTOOK-NORTHERN SOMERSET-
NORTHERN PISCATAQUIS-NORTHERN PENOBSCOT-SOUTHEAST AROOSTOOK-
CENTRAL PISCATAQUIS-CENTRAL PENOBSCOT-SOUTHERN PENOBSCOT-
INTERIOR HANCOCK-CENTRAL WASHINGTON-COASTAL HANCOCK-
COASTAL WASHINGTON-SOUTHERN PISCATAQUIS-NORTHERN WASHINGTON-
248 PM EST TUE DEC 23 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL MAINE...NORTH
CENTRAL MAINE...NORTHERN MAINE...SOUTHEAST MAINE AND WEST CENTRAL
MAINE.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

ANZ050>052-242000-
COASTAL WATERS FROM EASTPORT ME TO SCHOODIC POINT ME OUT 25 NM-
COASTAL WATERS FROM SCHOODIC POINT ME TO STONINGTON ME OUT 25 NM-
INTRACOASTAL WATERS FROM SCHOODIC POINT ME TO STONINGTON ME-
248 PM EST TUE DEC 23 2008

...GALE WATCH IN EFFECT FROM WEDNESDAY EVENING THROUGH THURSDAY
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   GALE WATCH.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

The office that day

Everything else NWS Caribou, ME issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 24, 3:30 AM ESTGale WarningCAR11 hr
Dec 24, 4:43 AM ESTWinter Weather AdvisoryCARAroostook, Hancock, Penobscot, Piscataquis, Somerset, Washington22 hr
Dec 24, 2:53 PM ESTStorm WarningCAR24 hr
Dec 24, 3:55 PM ESTHigh Wind WarningCARAroostook, Hancock, Penobscot, Piscataquis, Somerset, Washington24 hr
Dec 24, 3:55 PM ESTWind AdvisoryCARAroostook, Hancock, Penobscot, Piscataquis, Somerset, Washington16 hr

Nearby

High Wind Watches in Maine, 2008Every high wind watch in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.